Michigan, 2006

Lake-Effect Snow in Michigan, December 2 to 3, 2006

December 2 to 3, 2006 · NWS MQT · 2 events in 2 counties and zones

A lingering low pressure trough over southern Lake Superior dropped heavy lake effect snow over portions of western Upper Michigan on the evening of the 2nd into the morning of the 3rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A lingering low pressure trough over southern Lake Superior dropped heavy lake effect snow over portions of western Upper Michigan on the evening of the 2nd into the morning of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 2, 4:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 2, 4:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
515 PM EST SAT DEC 2 2006

.DISCUSSION...
LES EVENT CONTINUES TO BE A CHALLENGE. MAIN FCST CONCERNS ARE
OBVIOUSLY SNOW AMOUNTS AND HEADLINES TONIGHT/SUN.

WATER VAPOR IMAGERY/RUC ANALYSIS AND 12Z RAOBS SHOW CLOSED MIDLEVEL
LOW OVER NRN MN WITH A SHORTWAVE TROF EXTENDING SE THRU UPPER MI.
NEARLY COINCIDENT WITH CENTER OF MIDLEVEL LOW...12Z KINL SOUNDING
SHOWED A DEEP MOIST PROFILE TO 600MB WITH TEMPS BTWN 800-650MB DOWN
4-6C IN THE LAST 12HR. 850MB TEMP WAS -15C. SO...A FAVORABLE AIRMASS
FOR LES WILL PASS ACROSS THE LAKE WITH SYSTEM. AT THE SFC...
CONVERGENCE ZONE HAS SET UP A BIT FARTHER N THAN MOST OF THE
PREVIOUS MODEL RUNS HAD INDICATED...AND IN GENERAL SFC WINDS ARE
STRONGER. ILL-DEFINED MESOLOW AT 21Z APPEARS TO BE LOCATED JUST W OF
ISLE ROYALE WITH CONVERGENCE ZONE RUNNING ACROSS ISLE ROYALE TO JUST
N OF THE KEWEENAW THEN SE TOWARD GRAND MARAIS. CONVERGENCE HAS
REALLY STRENGTHENED IN THE LAST HR OR SO. ACROSS ISLE ROYALE...ROCK
OF AGES HAS A WIND OF 240 AT 25G29KT WHILE PASSAGE ISLAND IS 070 AT
23G26KT. THUNDER BAY RADAR SHOWS HVY SNOW OCCURRING OVER ISLE ROYALE
IN THE STRONG CONVERGENCE. TO THE SE... STANNDARD ROCK WIND IS 280
AT 23KT WHILE WHITEFISH POINT IS 130 AT 8KT. IN THE SW FLOW ACROSS
WRN LAKE SUPERIOR...SW TO NE ORIENTED LES BANDS HAVE DEVELOPED AND
ARE IMPACTING THE KEWEENAW PER SATELLITE IMAGERY/SFC OBS AND WEB
CAMS. OTHERWISE...DECENT SWATH OF MOSTLY -SN HAS SPREAD ACROSS MUCH
OF UPPER MI TODAY IN ASSOCIATION WITH SHORTWAVE TROF MOVING ACROSS
THE AREA. APPEARS SOME LAKE ENHANCEMENT OFF LAKE MICHIGAN HAS
BRIEFLY OCCURRED OVER THE FAR ERN FCST AREA...AND RADAR IMAGERY
SUGGESTS A POSSIBLE MESOLOW MOVING ENE ACROSS LUCE COUNTY ATTM. KERY
OB REPORTED 1/4SM SN AT 2058Z AND 2115Z.

12Z GFS/NAM CONTINUE TO SHOW VERY FAVORABLE TEMP/MOISTURE PROFILES
FOR HVY LES TONIGHT/SUN MORNING WITH DEEP MOISTURE UPWARDS OF 15KFT
(SIMILAR TO 12Z KINL SOUNDING) AND FAVORABLE INTERSECTION OF UPWARD
MOTION WITH BEST DENDRITIC SNOW GROWTH TEMPS. IN ADDITION...IR/WATER
VAPOR IMAGERY SUGGEST HEALTHY FORCING/DEEP MOISTURE WRAPPING AROUND
N SIDE OF MIDLEVEL LOW ALONG AND JUST N OF MN/ONTARIO BORDER. THIS
WILL BE SLIDING ESE TONIGHT...FURTHER SUPPORTING THE DEEP MOISTURE
PROFILES INDICATED BY THE MODELS. QUESTION CONTINUES TO REVOLVE
AROUND LOW-LEVEL WIND FIELDS AND RESULTANT CONVERGENCE. MOST OF THE
12Z MODELS HAVE A DECENT HANDLE ON CURRENT WIND FLOW OVER LAKE
SUPERIOR AND SURROUNDING AREAS...BUT 12Z REGIONAL CANADIAN MODEL
LOOKS TO HAVE THE BEST FIT AT 18Z. WITH ITS SOLUTION...AN ELONGATED
CONVERGENCE ZONE EVOLVES IN ASSOCIATION WITH MESOLOW THIS
EVENING...SNAKING NE FROM NEAR THE APOSTLES TO THE TIP OF THE
KEWEENAW AND THEN SE TOWARD WHITEFISH POINT. GFS/NAM/RUC13/LOCAL HI
RESOLUTION WRF RUN HAVE SIMILAR PATTERNS...JUST SLIGHTLY DIFFERENT
TIMING OF THE PROGRESSION. IN ANYCASE...THEY ALL SUGGEST THE SAME
END RESULT...THAT BEING A BAND OF VERY HVY SNOW. WOULD NOT BE
SURPRISED TO SEE 2-4IN/HR SNOW RATES IN THE MAIN SNOW BAND THAT WILL
IMPACT MOST OF THE COUNTIES BORDERING LAKE SUPERIOR. AFTER
CONVERGENCE MOVES ONSHORE...N WIND FAVORED SNOWBELTS WILL SEE MDT TO
OCCASIONALLY HVY SNOW THRU SUN MORNING. WARNING ON THE KEWEENAW
LOOKS TO BE IN GOOD SHAPE SINCE THAT AREA IS SEEING SW FLOW LES
NOW. ONCE WINDS SHIFT TO THE N LATER TONIGHT...SNOW SHOULD DIMINISH
SIGNIFICANTLY THERE. 18Z RUC SUGGESTS WARNING MAY NEED TO BE
EXTENDED PAST 06Z AS CONVERGENCE ZONE IS JUST REACHING THE TIP OF
THE KEWEENAW AT 06Z. THIS WILL NEED TO BE WATCHED. OTHERWISE...WILL
START WARNINGS FOR ONTONAGON/GOGEBIC MID/LATE EVENING AND RUN THRU
THE DAY SUN UNDER FAVORABLE N OR NNW FLOW. WIND SHIFT WILL ARRIVE
LATER THAN PREVIOUSLY EXPECTED FOR THE NCNTRL COUNTIES. WILL BEGIN
WARNING FOR BARAGA AT 06Z AND MARQUETTE AT 10Z AND RUN BOTH THRU THE
DAY SUN. SOME SPOTS IN THE WARNING AREAS SHOULD SEE A FOOT OR MORE
OF SNOW. WIND SHIFT SHOULD REACH ALGER AROUND 12Z...HAVE OPTED FOR
AN ADVY THERE ON SUN WITH HIGH END ADVY TOTALS. FETCH ACROSS LAKE
SUPERIOR INTO LUCE COUNTY IMPROVES SUN...BUT BEST FORCING WILL HAVE
PASSED BY THEN. NO HEADLINES ANTICIPATED AT THIS TIME.

ANOTHER SHORTWAVE WILL PASS ACROSS THE AREA MON FOLLOWED BY ANOTHER
TUE NIGHT/WED MORNING. BOTH SHOULD BRING A PERIOD OF MDT/BRIEFLY HVY
LES TO MAINLY THE AREAS FAVORED BY NW WINDS. EXPECT ONLY SOME -SN
ELSEWHERE WITH BOTH SYSTEM.

WED THRU SAT...TYPICAL EARLY DEC WEATHER WILL BE THE RULE FOR THE
FIRST HALF OF THIS TIME FRAME WITH LES OFF LAKE SUPERIOR...AND TEMPS
BLO NORMAL AS GENERAL MEAN TROF POSITION WILL BE OVER ERN NAMERICA.
AT THE END OF THIS FCST PERIOD AND INTO NEXT WEEK...LOOKS LIKE A
TRANSITION WILL OCCUR TO A MORE TYPICAL EL NINO TYPE PATTERN WITH
SPLIT FLOW ACROSS NAMERICA. NRN STREAM WILL LIFT INTO CANADA...
ALLOWING PACIFIC AIRMASSES TO BECOME MORE DOMINANT ACROSS MUCH OF
THE COUNTRY. UKMET/ECWMF/CANADIAN/GFS ARE IN GENERAL AGREEMENT ON
THE PATTERN DISCUSSED ABOVE...BUT HAVE OPTED TO FOLLOW THE ECMWF
GIVEN ITS RECENT CONSISTENCY FOR THE LAST HALF OF THE WEEK.
PLUS...GFS IS COMING AROUND TOWARD THE ECWMF SOLUTION OF HAVING ONE
LAST SIGNIFICANT SHORTWAVE AND ASSOCIATED SHOT OF ARCTIC AIR FOR
WED. SHOULD PROVIDE FOR A BRIEF PERIOD OF DECENT LES AS 850MB TEMPS
DROP TOWARD -20C. NW FLOW AREAS WILL BE FAVORED...BUT THERE MAY BE A
QUICK SHOT OF NRLY FLOW INTIALLY BEHIND COLD FROPA. BUILDING AREA OF
SFC HIGH PRES WILL THEN SETTLE SE OVER THE PLAINS THU AND MOVE E
FRI. SO...A LIGHTER PURE LES REGIME SHOULD PREVAIL THU FOR NW AND
THEN W FLOW AREAS AS WINDS BACK. EXPECT A DIMINISHING TREND AS WELL
AS 850MB TEMPS BEGIN TO MODERATE WITH INVERSIONS LOWERING. WAA KICKS
INTO HIGH GEAR THU NIGHT WITH ENOUGH WARMING TO END LES BY FRI
MORNING. PACIFIC AIRMASS AND DRY WEATHER WILL BE THE RULE FOR
FRI/SAT WITH TEMPS RETURNING TO AND THEN ABOVE NORMAL.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 LES WARNING MIZ001-003 UNTIL 06Z SUN.
 LES WARNING MIZ002-009 FROM 03Z TO 24Z SUN.
 LES WARNING MIZ004 FROM 06Z TO 24Z SUN.
 LES WARNING MIZ005 FROM 10Z TO 24Z SUN.
 LES ADVY MIZ006 FROM 12Z TO 24Z SUN.

&&

ROLFSON
Hazardous weather outlook, Dec 2, 3:40 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
440 PM EST SAT DEC 2 2006

MIZ001>007-009>014-084-085-031200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
440 PM EST SAT DEC 2 2006 /340 PM CST SAT DEC 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A FOOT OF SNOW WILL BE POSSIBLE ACROSS PORTIONS OF THE KEWEENAW
PENINSULA TONIGHT INTO SUNDAY MORNING AS A BAND OF MODERATE TO HEAVY
SNOW SETS UP OVER THE AREA. THESE HEAVIER SNOW SHOWERS WILL THEN
SHIFT TO THE SOUTH...OVER WESTERN AND NORTH CENTRAL UPPER MICHIGAN
FROM DAYBREAK SUNDAY THROUGH THE EARLY AFTERNOON HOURS. SIGNIFICANT
SNOWFALL IS EXPECTED. SEE THE LATEST WINTER WEATHER STATEMENT FOR
COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS THE WESTERN AND NORTH
CENTRAL UPPER PENINSULA THROUGH SUNDAY AFTERNOON. SEE THE LATEST
WINTER WEATHER STATEMENT FOR COMPLETE DETAILS.

TWO QUICK MOVING STORM SYSTEMS WILL SLIDE IN FOR MONDAY NIGHT INTO
TUESDAY AND THEN TUESDAY NIGHT INTO WEDNESDAY...WITH ADDITIONAL
SIGNIFICANT LAKE EFFECT SNOW POSSIBLE FOR AREAS FAVORED BY NORTHWEST
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SNOWFALL REPORTS ARE
GREATLY APPRECIATED TODAY AND TONIGHT.

LSZ221-241>248-263-264-031200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
440 PM EST SAT DEC 2 2006 /340 PM CST SAT DEC 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-031200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
440 PM EST SAT DEC 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Gogebic

When
December 2, 6:00 PM CST to December 3, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers reported 12-hour snowfall amounts of 18 inches in Marenisco and 13 inches in Wakefield.

Lake-Effect Snow, Northern Houghton

When
December 3, 7:00 AM EST to 7:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Toivola reported eight inches of snowfall in 12 hours.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9272, 9279.